Tennessee, 2003

Flash Flood in Tennessee, June 18, 2003

June 18, 2003 · NWS MRX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 2:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT WED JUN 18 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
305 PM EDT WED JUN 18 2003

TONIGHT AND THURSDAY...WATER VAPOR IMGRY SHOWS AREA OF DRIER AIR
PUSHING NE ACROSS NORTHERN ALABAMA ALONG WITH A VORT MOVING NE
ACROSS THE TN VALLEY...WITH SOME CONVECTION FIRING IN NORTHERN MS
AND AL MOVING INTO SE TN. LOW LEVEL CONVERGENCE AND VERY GOOD MID
LEVEL LIFT ACROSS THE PLATEAU INTO SW VA WILL PRODUCE MODERATE TO
HEAVY RAINFALL. AS THE UPPER LEVEL LOW KICKS OUT OF TX/ARK
TONIGHT...SHOWERS AND EVEN A FEW THUNDERSTORMS WILL LINGER OVER THE
ENTIRE FORECAST AREA. ALREADY SATURATED GROUND FROM WHAT SEEMS LIKE
WEEKS OF RAIN WILL BE PRONE TO FLOOD OVERNIGHT WITH THE ADDITIONAL
RAINFALL...FLOOD WATCH OUT THROUGH THURS MORN. EARLY THURSDAY THE
AREA OF LOW LEVEL CONVERGENCE AND LIFT ALONG THE NORTHERN PORTION OF
THE CWA STILL EXISTS AND WILL BE THE FOCUS OF MORE RAIN AND A FEW
THUNDERSTORMS. THIS WILL SLOWLY DRIFT SOUTH AHEAD OF THE APPROACHING
FRONT. MOS TEMPS ARE SIMILAR AND USED A BLEND. MESOETA WAS THE MODEL
OF CHOICE AS IT SEEMED TO GRASP THE INITIAL CONDITIONS BETTER.

FOR THURSDAY NIGHT...COLD FRONT WILL SWEEP SOUTH ACROSS THE FORECAST
AREA. GOOD THETA-E RIDGE AXIS ALONG AND JUST AHEAD OF FROPA.  I
EXPECT SCATTERED-BROKEN CONVECTION TO RE-DEVELOP NEAR THE FRONT
THURSDAY AFTERNOON AND CONTINUE ACROSS THE FORECAST AREA...MAINLY
DURING THE EVENING HOURS.  SOME WRAP-AROUND MOISTURE WILL CONTINUE
THE CHANCE OF SHOWERS FOR NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA
EARLY FRIDAY MORNING.

FOR FRIDAY...SURFACE RIDGE BUILD INTO THE AREA WITH GOOD DRYING
TAKING PLACE. WILL CALL FOR DECREASING CLOUDS OR BECOMING PARTLY
CLOUDY.

EXTENDED PERIODS...RIDGING SURFACE AND ALOFT WILL BE IN CONTROL
FOR SATURDAY THROUGH MONDAY PRODUCING MILD NIGHTS AND WARM/VERY
WARM AFTERNOONS.  NEXT CHANCE OF CONVECTION WILL BE TUESDAY AND
WEDNESDAY AFTERNOON AND EVENING AND MAINLY ACROSS THE FAR EASTERN
TENNESSEE MOUNTAINS/CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.

FCSTID = 15
CHA   67  82  67  83 /  70  60  60   0
TYS   67  80  65  80 /  90  70  60   0
TRI   66  78  63  77 /  90  70  60   0
OQT   67  80  64  80 /  90  70  50   0

.MRX...
NC...FLOOD WATCH THROUGH MID-MORNING THURSDAY FOR ZONES
NCZ060>061.

TN...FLOOD WATCH THROUGH MID-MORNING THURSDAY FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLOOD WATCH FOR MID-MORNING FOR ZONES VAZ001>002...VAZ005>006...
VAZ008.

DH
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1040 AM EDT WED JUN 18 2003

RAIN...RAIN...GO AWAY...IT JUST WILL NOT BE TODAY AS YET ANOTHER
STRONG INFLOW OF GULF MOISTURE WILL PUSH PWS VALUES AT OR ABOVE 2
INCHES. COMBINED WITH AN AREA OF LOW LEVEL CONVERGENCE ACROSS THE
PLATEAU AND NE TN...AND GOOD MID LEVEL LIFT...HEAVY RAIN WILL BE A
CONCERN FOR THE NEXT 24 HOURS. SHOWERS WILL CONTINUE TO INCREASE IN
AREAL COVERAGE...AND INTENSITY AS THE DAYTIME HEATING KICKS IN.
BOUNDARY FROM CONVERGENCE WILL PROVIDE FOCUS FOR RAINFALL DURING THE
NIGHTTIME HOURS. FLOOD WATCH WILL BE ISSUED SHORTLY TO COVER THE
HEAVY RAIN POSSIBILITIES OF TODAY AND TONIGHT...WILL UPDATE ZONES TO
INCREASE THE POPS ACROSS THE FORECAST AREA FOR TODAY NEAR 80 OR 90
RANGE MINIMUM. TEMPS MAY NEED SOME SLIGHT TWEAKING.

.MRX...
NC...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST NORTH CAROLINA.
TN...FLOOD WATCH THROUGH 10 AM THURSDAY FOR EASTERN TENNESSEE.
VA...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST VIRGINIA.

BS
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
335 AM EDT WED JUN 18 2003

TODAY AND TONIGHT...RADAR SHOWING SCATTERED SHOWERS MOVING UP FROM
THE SOUTH.  WEAK STATIONARY FRONT STILL ACROSS AREA.  SHORTWAVE
PROGGED TO MOVE IN TODAY.  WITH GOOD MOISTURE AVAILABLE AND A
MODERATELY UNSTABLE ATMOSPHERE...WENT WITH LIKELY POPS IN ALL ZONES
FOR TODAY AND EARLY TONIGHT.  DECIDED NOT TO ISSUE A FLOOD WATCH
THIS MORNING...LOOKS LIKE THE BEST QPF TO THE SOUTH.  BUT STILL SOME
HEAVY RAIN POSSIBLE TODAY AND TONIGHT WITH THE MOIST ATMOSPHERE.

LATER PERIODS...MODELS ARE IN AGREEMENT THAT THIS STAGNANT...MOIST
AND UNSTABLE AIRMASS WILL FINALLY BE PUSHED OUT OF THE FORECAST AREA
BY A COLD FRONT LATE AFTERNOON ON THURSDAY. A STRONG UPPER TROUGH
WILL HELP TO PUSH THIS FRONT THROUGH THE AREA...WITH MODERATE
INSTABILITY AHEAD OF THE FRONT HELPING TO GENERATE A LINE OF TSTORMS
ALONG THE FRONT. DRIER AIR WILL FINALLY FILTER INTO THE FORECAST
AREA BY FRIDAY...BUT SOUTHERLY FLOW LOOKS TO RETURN BY SUNDAY WITH
ISOLATED AFTN/EVNG CONVECTION DEVELOPING AGAIN.

AS FOR TEMPS...A PERSISTENCE FORECAST EXPECTED THROUGH THURSDAY...
THEN DRIER AIR BEHIND THE FRONT WILL BRING A SLIGHTLY GREATER
DIURNAL RANGE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   81  69  84  66 /  60  60  60  60
TYS   80  68  82  64 /  60  60  60  60
TRI   78  64  80  60 /  60  60  60  60
OQT   80  68  82  64 /  60  60  60  60

GH/DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1010 PM EDT TUE JUN 17 2003

FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE.  ONLY SCATTERED PRECIP
REMAINS AND WILL LOWER POPS TO 30 PERCENT TO REFLECT THIS.  CANNOT
RULE OUT SOME SCATTERED ACTIVITY MOVING THROUGH OVERNIGHT OFF THE
BOUNDARY SOUTH OF THE FORECAST AREA...HOWEVER THINK THE 30 POP WILL
COVER THAT POSSIBILITY.  ACTIVITY RETURNS AGAIN ON WEDNESDAY.
Hazardous weather outlook, Jun 18, 4:45 AM EST, 11 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...BUT SHOWERS
AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN TODAY AND
TONIGHT.  SOME PONDING ON ROADS AND LOW-LYING AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ON THURSDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
June 18, 4:00 PM EST to 8:15 PM EST
Where
Campbell County, Countywide
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Roads, culverts, and private bridges washed out countywide.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363219.